From WardWiki - Foundation Doctor Helper
Hyperglycaemia is a higher than normal plasma glucose that is often without symptoms acutely though it may be life threatening if severe and treatment delayed. The kidney has a limited capacity to retain glucose though glycosuria is not universally seen with hyperglycaemia.
It is usually defined as a glucose over 10 mmol/L but chronically a blood glucose over 7 mmol/L will lead to tissue damage. The first rule of management is NOT to cause hypoglycaemia.
The Universal HypoHyper Template tells us it is caused by too much intake ( thought his is transient) or synthesis, excessive loss (rare as the body continuously synthesizes it) or inappropriate shifting into tissues other than the brain or liver (by insulin). Liver glycogen can be broken down and the glucose released into the circulation; this is not the case with muscle glycogen where glucose cannot be re-exported.
This is the most common cause of hypoglycaemia and is associated with:
- Critical illness including sepsis and pneumonia
- Increasing body mass and pregnancy
- Antipsychotic medications
Increased food intake
Even with a normal calorific intake hyperglycaemia can result from insulin resistance or a high sugar intake as is common in bed bound patients who will suck on sweets rather than eat full meals.
- Checking BM just after eating such sugary snacks WILL show a high blood sugar; repeat after two hours.
- TPN can cause hyperglycaemia.
This is usually due to poor compliance but also by failing to restart medications that have been stopped for a procedure. The following medications WILL cause hyperglycaemia to some degree in most patients:
- Glucocorticoids - even in palliative care hyperglycaemia should be controlled at least to prevent glycosuria
- Atypical antipsychotics
- Adrenaline and glucagon will result in prolonged hyperglycaemia; this is particularly a problem post cardiac arrest as any ischaemic injury may be considerably worsened.
Treatment of mild hyperglycaemia / BM of 20 or less
It can be fatal or may lead into permanent cerebral dysfunction if not treated promptly when severe. It is usually not so and needs simple adjustments of medication in most cases. This is very easy to get wrong and though it is usual to increase insulin by ten percent and watch for 48 hours before increasing again, DO NOT be tempted to do this in the first month of training. As a rule in hyperglycaemia too high is far safer than too low, though it is not unreasonable to say a BM of 20 or more usually needs prompt treatment. Before treating high BMs note the following:
- Has the patient just eaten? If so wait two hours then clean the fingertip with Alcowipe before rechecking.
- Is the patient eating a high glucose diet ( mostly sweets and chocolate); it is worth asking the dietician to see him as an adjunct to medical care
- Is the patient on several diabetic medication or has one just been increased? If so it is sensible to ask a diabetologist to see the patient.
- For most other cases a diabetic nurse referral, even if for telephone advice is advised. A simple insulin regime or a regime of metformin with a sulphonylurea can probably be managed initially by a senior house officer.
NEVER initiate a new diabetic medication without specialist advice as community follow up will need arranging in most cases and it most disruptive to have patients started on new and often unsuitable regimens.
It is very rarely required to start conscious patients who are eating on a sliding scale or Alberti regime. It is time consuming and delays reintroduction of the patient's own regimen and really should NOT be used just to "keep the numbers down". Starting them on a Friday to finish them on a Monday is almost unforgivable without good reason; usually it betrays poor planning on the team;s behalf.
Severe hyperglyaemia / BM above 20
BMs above 20 usually implies quite marked undertreatment or worsening clinical condition and risks leading to dangerous osmotic symptoms. Some important points to note:
- Ensure patient is well hydrated and perform urine dipstick for glycosuria and ketones. if ketones present treat for DKA
- Do NOT give STATS of IV insulin or SC boluses of it; this fire-fighting approach treats numbers instead of patients and risks hypoglycaemia.
- Focus as much on cause as on treatment. Check for evidence of UTI, pneumonia, ACS or other causes of critical illness
- If patient is eating discuss with a senior to increase diabetic medications. Only ever increase ONE agent at a time!!
- If not eating then an insulin sliding scale can safely be started without fear of a yo-yoing BM all through the day.
- Determine the cause of hypoglycaemia & adjust insulin or hypoglycaemic therapy or promote food intake (especially bed time snacks if patients used to having) if evidence or risk of recurrence present.
Unconscious patients / HONK
- Adequate hydration is crucial - ONE litre of Hartmann's STAT is not unreasonable and many more litres may be required. Note that dehydration can be hard to spot in patients who are very fat; it is hard to realize such patients may be 5 or even 10kg underweight at presentation. Such patients are normally quite vasoconstricted and any touch of sepsis can lead these patients to soak up ten litres of Hartmann's without much difficulty.
- Follow local protocol but usually 6 - 10 units of short acting insulin are given IV as a STAT and a sliding scale is set up
- Take a venous gas for acidosis and also, crucially, for potassium; DO NOT delay giving the initial insulin but start hydration with potassium containing IV fluids if potassium less than 3.5mmol/L as it will fall further with insulin.
- Patients not taking diabetes therapy should be referred to diabetologist for assessment & investigation of other causes
- Plan escalation to ITU from A&E or the ward as HONK has a high mortality and often caused by severe underlying illness
- Contact Medical Registrar on call after initial assessment has been done
- Avoid nephrotoxic medications as these patients have a high risk of developing AKI
After care of hyperglycaemia
- NEVER omit insulin after hypoglycaemia in Type one diabetics, reduce it and give supplementary glucose.
- Isolated low BM on routine checks are often managed by extra carbohydrate
- Review diabetic medications when stable and eating
- A diabetologist must see the patient during the inpatient stay
Prevention of hyperglycaemia
Hypoglycaemia is an important patient safety issue and what most patients fear any predictable hyperglycaemia should be prevented, by anticipation & proactive measures. For example:
- When patient is started on steroids or diabetic meds are withheld during nil by mouth
- Food delay due to visit to other departments for investigation
- Quantity, type and timings of food intake may vary in hospital
- Ask patients if they usually take bed time snacks
- DO NOT stop all insulin for type 1 diabetics
- Seek diabetes team advice as glycaemic therapy may need adjusting / changing
- When increasing diabetic medication remember that during a hospital stay that BMs a little too high are safer than a little too low!!